Hail, Dawes
- When
- July 29, 4:49 PM MST to 5:07 PM MST
- Where
- Dawes County, Chadron
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.830, -103.000
An isolated severe thunderstorm produced some hail in parts of Chadron, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An isolated severe thunderstorm produced some hail in parts of Chadron, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 1:17 PM MST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 217 PM MDT TUE JUL 29 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY... THE UPPER RIDGE CURRENTLY OVER WY WILL BEGIN TO FLATTEN AND DRIFT EAST TONIGHT THEN WILL MOVE VERY LITTLE WED. THIS WILL PERMIT WEAK SHORTWAVE ENERGY TO CONTINUE RIDING EAST NORTHEAST UP THE BACKSIDE OF THE UPPER RIDGE AND OVER THE FORECAST AREA THIS EVENING AND WED. THE RIDGE WILL FLATTEN FURTHER AND MOVE EAST WED NIGHT WHICH WILL ALLOW WEST SOUTHWEST FLOW ALOFT TO DEVELOP OVER WY. HEIGHTS AND THICKNESSES WILL INCREASE THU AS A DOME OF HIGH PRESSURE CENTERED OVER THE FOUR CORNERS REGION EXPANDS NORTHWARD SOMEWHAT. SURFACE FEATURES REMAIN RELATIVELY WEAK ALTHOUGH A BROAD AREA OF LOW PRESSURE WILL BE OVER THE CENTRAL ROCKIES THROUGH THU. MID LEVEL QUASI MONSOONAL MOISTURE WILL CONTINUE BEING THE PRIMARY WEATHER MAKER THIS EVENING AND WED...THEN EVEN THE MONSOONAL MOISTURE IS SHUNTED AWAY FROM THE FORECAST AREA AFTER WED. WILL INCLUDE A SMALL CHANCE OF THUNDERSTORMS THIS EVENING THEN AGAIN WED AFTERNOON AS THE SHORTWAVES INTERACT WITH WEAK INSTABILITY AND THE MOISTURE TO PRODUCE A WIDELY SCATTERED COVERAGE OF STORMS. THU SHOULD BE DRY WITH LITTLE IN THE WAY OF MOISTURE OR LIFTING DYNAMICS. TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE THROUGH THU. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... BROAD UPPER RIDGING OVER THE SRN CONUS WILL MAINTAIN A GENERALLY DRY AND VERY WARM WEATHER REGIME OVER THE CWA THROUGH THE WEEKEND WITH LITTLE IF ANY MOISTURE AND INSTABILITY PROGGED OVER THE CWA. SOME CHANGES SHOW UP EARLY NEXT WEEK AS UPPER RIDGE MAY SHIFT WESTWARD AND UPPER FLOW OVER THE REGION BECOMES MORE NORTHWESTERLY. THIS MAY ALLOW FOR A SURGE OF COOLER AIR TO INVADE THE REGION LATER MONDAY OR TUESDAY COOLING TEMPERATURES DOWN A BIT AS WELL AS ENHANCING CHANCES FOR SOME CONVECTION AT THAT TIME. && .AVIATION...VFR CONDITIONS THROUGH THU. THE ONLY EXCEPTION WILL BE POSSIBLE LOCALIZED MVFR CONDITIONS IN LATE DAY THUNDERSTORMS EAST OF THE LARAMIE RANGE THIS EVENING AND WED. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && JR/RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1012 AM MDT TUE JUL 29 2008 NEZ019>021-054-055-WYZ059-061>067-069-070-301130- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-CONVERSE- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS- PINE BLUFFS- 1012 AM MDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS EVENING. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THE STRONGER STORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A FEW LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY AND AGAIN BY NEXT SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-WYZ060-068-301130- SIOUX-DAWES-BOX BUTTE-NIOBRARA-GOSHEN- 1012 AM MDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING 3/4 INCH HAIL AS WELL AS DAMANAGING OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A FEW LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY AND AGAIN BY NEXT SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 344 PM MDT TUE JUL 29 2008 NEZ019-020-054-WYZ070-292345- SCOTTS BLUFF-BANNER-KIMBALL-PINE BLUFFS- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... KIMBALL...PINE BLUFFS 344 PM MDT TUE JUL 29 2008 ...A LINE OF STRONG STORMS WILL MOVE EAST FROM WESTERN SCOTTS BLUFF COUNTY TO NEAR PINE BLUFFS... AT 335 PM...A LINE OF STRONG STORMS WAS LOCATED FROM 15 MILES WEST OF SCOTTSBLUFF TO NEAR PINE BLUFFS. THE LINE WILL MOVE TO THE EAST AT 10 MPH. AT 331 PM...ONE HALF INCH DIAMETER HAIL..WIND GUSTS BETWEEN 40 AND 50 MPH AND HEAVY RAINFALL WAS REPORTED IN ALBIN. THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF PINE BLUFFS...BUSHNELL... SCOTTSBLUFF AND GERING WILL BE AFFECTED BY THE STORMS THROUGH 445 PM. WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL ALBIN 41.42N 104.10W
07/29/2008 M0.50 INCH LARAMIE WY CO-OP OBSERVER
3 MINUTES OF ONE-HALF INCH DIAMETER HAIL. ALSO WIND GUSTS
WERE ESTIMATED BETWEEN 45 AND 50 MPH.
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 431 PM MDT TUE JUL 29 2008 NEZ019-020-054-300045- SCOTTS BLUFF-BANNER-KIMBALL- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... KIMBALL 431 PM MDT TUE JUL 29 2008 ...A LINE OF STRONG STORMS WILL MOVE EAST FROM SCOTTSBLUFF TO SOUTH OF BUSHNELL... AT 425 PM...A LINE OF STRONG STORMS WAS LOCATED FROM NEAR GERING AND SCOTTSBLUFF TO 12 MILES SOUTH OF BUSHNELL. THE LINE WILL CONTINUE TO MOVE TO THE EAST AT 10 MPH. THE STORMS HAVE PRODUCED HAVY RAIN AND WIND GUSTS BETWEEN 30 AND 40 MPH SINCE 4 PM. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO 50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF SCOTTSBLUFF... GERING AND KIMBALL WILL BE AFFECTED BY THE STORMS THROUGH 515 PM. WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 505 PM MDT TUE JUL 29 2008 NEZ002-003-019>021-054-055-300115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- INCLUDING THE CITIES OF...CHADRON...ALLIANCE...SCOTTSBLUFF... GERING...HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...SIDNEY 505 PM MDT TUE JUL 29 2008 ...A LINE OF STRONG STORMS WILL MOVE EAST FROM SCOTTSBLUFF TO SOUTH OF BUSHNELL... AT 455 PM...A LINE OF STRONG STORMS WAS LOCATED FROM NORTH OF CHADRON TO SOUTH OF KIMBALL. THE THUNDERSTORMS WERE LESS WIDESPREAD OVER THE NORTH PART OF THE LINE. THE LINE WILL CONTINUE TO MOVE TO THE EAST AT 15 MPH. THE STORMS HAVE PRODUCED HEAVY RAIN AND WIND GUSTS BETWEEN 30 AND 40 MPH SINCE 430 PM. A SEVERE THUNDERSTORM WAS LOCATED TO THE NORTH OF CHADRON AT 5 PM...WITH LARGE HAIL AND WIND GUSTS TO 60 MPH ASSOCIATED. MOST OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO 50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF CHADTON... KIMBALL AND DIX WILL BE AFFECTED BY THE STORMS THROUGH 545 PM. WEILAND
The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109478.